Hail, Summit
- When
- May 23, 1:00 PM EST
- Where
- Summit County, Barberton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.000, -81.633
Penny size hail was observed.
1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 23, 11:40 AM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CLEVELAND OHIO 1240 PM EDT MON MAY 23 2005 .SHORT TERM (THIS AFTERNOON)... UPDATED TO ADD A CHANCE OF TSTMS AND TO RAISE THE TEMPERATURES IN THE WEST. && .SHORT TERM (THIS AFTERNOON)... UPDATED TO REMOVE MENTION OF THIS MORNING. && .AVIATION(12Z-12Z)... A MORE CONCENTRATED AREAS OF SHOWERS AND ISOLD THUNDER ASSOCIATED WITH THE SFC LOW OCCURRING OVR MID-OHIO AT 11Z. THE THREAT OF THUNDER SHOULD MOVE OUT OF THE FORECAST AREA BY 16Z AS THE UNSTABLE AIR ASSOCD WITH THE LOW. SOME FOG DEVELOPED DUE TO HIGH LOW LVL MSTR AND SOME BREAKS IN CLOUDS THAT OCCURRED DURING THE NIGHT. FOR THE WESTERN HALF OF FORECAST AREA THE VSBY WILL IMPROVE IN FOG BY 15Z AND AREAS OF SHOWERS WILL OCCUR. SOME QUESTION WHETHER THE MVFR CIGS WILL DEVELOP. IT SHOULD OCCUR AS THE WINDS START TO COME OFF THE LAKE. MODELS SEEM TO HAV A GOOD HANDLE ON A SURGE OF MSTR WORKING IN BEHIND THE SFC LOW IN THE TROUGH...MOST OF THE SHOWERS SHOULD BE OVER THE EASTERN HALF OF THE FORECAST AREA. THE PCPN QUICKLY PULLS OUT AFT 21Z AND VFR CONDITIONS RETURN AFT 00Z TO THE ENTIRE FORECAST AREA. && .SHORT TERM (TODAY-TUE NIGHT)... MODELS COMING INTO MUCH BETTER AGREEMENT IN MOVEMENT OF THE UPPER LOW. TREND IS TO DROP SHORT WAVE OVER LAKE SUPERIOR ACROSS NORTHERN OHIO THIS MORNING THEN MERGING IT WITH THE UPPER LOW OVER THE MID ATLANTIC COAST. EXPECT PERIODS OF RAIN THIS MORNING PUSHING SOUTH OF THE AREA THIS AFTERNOON. COULD SEE A RUMBLE OF THUNDER OR TWO THIS MORNING AS THE VORT MAX DROPS ACROSS THE AREA. A SECOND WEAKER IMPULSE ROTATES ACROSS LAKE ERIE AFTER MIDNIGHT TONIGHT SO BRING IN CHC OF SHOWERS LATE TONIGHT AND TUESDAY MORNING. GRADUALLY BRING AN END TO MENTION OF PRECIP AS BROAD UPPER LOW MOVES OFF THE VIRGINIA COAST BY WEDNESDAY MORNING. TEMPERATURES WILL REMAIN ON THE COOL SIDE UNDER THE LARGE UPPER LOW. STAYED CLOSE TO THE MAV TEMPS THROUGH THE PERIOD. && .LONG TERM(WED-SUN)... STILL LOOKS LIKE A RATHER WET AND COOL PATTERN FOR THE EXTENDED...AND POSSIBLY THE FIRST PART OF THE MEMORIAL DAY WKND. THE MEDIUM RANGE MODELS ARE STILL IN GOOD AGREEMENT IN A BLOCKING PATTERN ACROSS THE NATION...WITH A REX BLOCK REMAINING OVER THE ERN STATES THRU SUNDAY. NO MAJOR CHANGES PLANNED TO THE EXTENDED. STILL LOOKS LIKE WED MAY BE A DRY DAY IN BETWEEN THE DEPARTING UPR LOW...AND NEXT REINFORCING SHORT WAVE ON THU. THIS SHORT WAVE WILL ALLOW ANOTHER UPR LOW TO CLOSE OFF IN THE SAME GENERAL POSITION...ALLOWING FOR PLENTY OF WRAP AROUND MOISTURE AND INSTABILITY THRU THE WKND. AFTER THU...GFS DOES NOT SHOW 850MB TEMPS WARMING ABOUT 6C...AND THE ECMWF NOT MUCH BETTER. SEE NO REASON WHY TEMPS WILL WARM TO NORMAL ANYTIME IN THE EXTENDED. IN FACT...THE WARMEST MEMBER OF THE GFS ENSEMBLE MOS DOES NOT EVEN WARM MOST SITES TO CLIMO THRU THE EXTENDED. SO...IT LOOKS LIKE A COOL AND WET EXTENDED PERIOD IN STORE. TRIED TO FIND A WAY TO KEEP PCPN OUT FOR NEXT SAT AND/OR SUN...BUT CONTINUED CYCLONIC FLOW AND COLD POOL ALOFT SHOULD AT LEAST KEEP SCT SHOWERS AROUND EACH DAY. && .CLE WATCHES/WARNINGS/ADVISORIES... .OH...NONE. .PA...NONE. && SHORT TERM...DJB/LW LONG TERM...MRD AVIATION...KIELTYKA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 405 PM EDT SUN MAY 22 2005 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-231200- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 405 PM EDT SUN MAY 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MRD
The Cleveland radar (KCLE), 50 km away, was scanning. The volume nearest the first event began at 17:58 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny size hail was observed.
Thunderstorms winds blew several containers off of a moving train five miles west of Tiffin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449757, 5449756.